PDA

View Full Version : new here with a question...



beejay
01-07-2008, 05:39 AM
Hi,
I've been a "lurker" but here I am...44 years old, married with two boys. 20 and 14. Dx 4 years ago but recently took a turn for the worse. Started methotrexate (sp) and here is the question. Taking 15 mg. a week. Will my hair be falling out and if so how soon?
Thanks

Saysusie
01-07-2008, 12:28 PM
Methotrexate can cause hair loss. But, with Lupus, hair loss is most commonly caused by lesions in the scalp. Do you have scalp lesions? If not, here is some information about hair loss from Methotrexate. Hair loss from this medication is typically secondary to what is called telogen effluvium. This type of hair loss occurs when some stress, such as a medication, causes the hair roots to be pushed prematurely into a resting state, called telogen. Abrupt hair loss throughout the scalp is usually noticed after two or more months from the time the stress (medication) was started.

Once the medication is tapered or stopped, the shedding will gradually resolve in about 6-9 months. You can ask for a referral to a dermatologist to make sure that there is not some other reason for the hair loss such as: iron deficiency; lupus Lesions; or thyroid disease.

There is no specific treatment for the hair loss that occurs secondary to methotrexate except for discontinuing the drug. However, some have said that taking leukovorin (folinic acid) 8-12 hours after methotrexate may decrease the potential for hair loss without affecting the efficacy of the drug.

I hope that I've answered your question. Please let me know if you need anything further!

Peace and Blessings
Saysusie

Oluwa
02-18-2008, 05:12 PM
Beejay,

Still out there lurking..come on in again....wondering how you are doing? And the new drugs? Any improvement..

Thinking of you,
Oluwa